Department of Neurology

Memory and epilepsy

Q: What is the cause of a significant decrease in my facility with words and my now non-existent short-term memory? Is it the meds (primidone) or the seizure condition itself? Both these problems began with the onset of my seizures, 4 years ago, age of 45.


A: There are many reasons that memory may be impaired in persons with epilepsy. First, a large percentage of epilepsy originates in the temporal lobe. This brain structure also is responsible for processing new memory. Thus, persons with epilepsy tend to have problems with their memory because of the same abnormalities that caused their epilepsy in the first place.

Recent research has suggested that uncontrolled epilepsy may actually cause problems with loss of brain cells, particularly in this brain region. This has been called "excitotoxicity," and may represent a mechanism by which memory (and epilepsy) may worsen with time.

All of the antiepileptic drugs may potentially cause problems with cognition and memory. The effects vary from person to person, and the extent that each medication causes problem also is likely to be individualized. The barbiturate drugs, of which primidone is a member, often do cause this problem. You may wish to discuss trying a different medication with your physician, but you should not make any changes on your own.

Return to Question Page